Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 97, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2011, 5:56 PM CDT for Wayne County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2011, 5:56 PM CDT (22:56 UTC)
- Expired
- Apr 20, 2011, 6:15 PM CDT
- In force
- 19 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Wayne County, TN
The radar
The Nashville radar (KOHX), 136 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
626
WUUS54 KOHX 202256
SVROHX
TNC181-202315-
/O.NEW.KOHX.SV.W.0097.110420T2256Z-110420T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT WED APR 20 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...
* UNTIL 615 PM CDT
* AT 553 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS NEAR WAYNESBORO...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN WAYNE COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
&&
LAT...LON 3528 8768 3541 8785 3551 8774 3548 8769
3548 8765 3545 8764 3544 8761 3542 8760
3542 8757 3536 8757
TIME...MOT...LOC 2256Z 225DEG 20KT 3534 8777
$$
041 follow-up statement
917
WWUS54 KOHX 202313
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
613 PM CDT WED APR 20 2011
TNC181-202322-
/O.EXP.KOHX.SV.W.0097.000000T0000Z-110420T2315Z/
WAYNE TN-
613 PM CDT WED APR 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY WILL
EXPIRE AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING WILL DEPART EXTREME NORTHEAST
WAYNE COUNTY AT 615 PM CDT.
LAT...LON 3528 8768 3541 8785 3551 8774 3548 8769
3548 8765 3545 8764 3544 8761 3542 8760
3542 8757 3536 8757
TIME...MOT...LOC 2312Z 225DEG 20KT 3540 8769
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:11 PM CDT, 45 minutes earlier.
Area forecast discussion, Apr 20, 5:11 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 511 PM CDT WED APR 20 2011 .MESOSCALE UPDATE... FNTL BDRY NEAR THE ALABAMA STATE LINE WITH LI'S TO -5. MCS DEVELOPING ALONG BDRY IN E AR W/ESE MOVEMENT. EXPECT STRONGER CELLS IN NORTH AL AS FRONT DRIFTS SOUTH THIS EVENING. A FEW STRONG STORMS POSSIBLE NORTH SIDE OF BDRY THIS EVENING BUT NOT EXPECTED SVR STORMS. && .PREV DISCUSSION... /ISSUED 345 PM CDT WED APR 20 2011/ DISCUSSION... LATEST SATELLITE IMAGERY SHOWED SKIES REMAINED CLOUDY ACROSS THE AREA TODAY...EXCEPT A SMALL AREA OF NEAR CLEAR SKIES HAD DEVELOPED OVER THE NW PART OF THE MID STATE. A COLD FRONT LOCATED ACROSS S AND SE MIDDLE TN AT THIS TIME...WILL CONTINUE MOVING TO THE S OVERNIGHT...AND INTO CENTRAL OR S AL BY DAYBREAK THU. THE MODELS FORECAST HIGH PRESSURE OVER THE N AND CENTRAL PLAINS THIS AFTERNOON TO MOVE INTO THE SOUTHERN GREAT LAKES AND OHIO VALLEY REGION BY DAYBREAK THU AS WELL. ALTHOUGH NEAR THE SURFACE WINDS WILL BE GENERALLY NORTHERLY OVERNIGHT...JUST ABOVE THE SURFACE...RETURN FLOW WILL BEGIN LATER TONIGHT ALONG WITH SOME MOISTURE RETURN TOO. BY LATE TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS OVER THE FAR W AND SW...WITH CHANCE OF SHOWERS ELSEWHERE...EXCEPT IT SHOULD REMAIN DRY IN THE NE ALL NIGHT. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA ON THU. A WARM FRONT WILL MOVE NE ACROSS THE REGION MAINLY THU NIGHT INTO FRI. THIS WILL OCCUR IN RESPONSE TO SURFACE LOW PRESSURE MOVING E INTO THE CENTRAL PLAINS AND THEN NE INTO THE WESTERN GREAT LAKES AREA BY FRI NIGHT. CONTINUED ISENTROPIC LIFT ALONG WITH INCREASING MOISTURE AND A GRADUAL INCREASE IN INSTABILITY WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS THU NIGHT INTO THE WEEKEND. A COLD FRONT WILL APPROACH THE MID STATE OVER THE WEEKEND...BUT AT THIS TIME THE MODELS KEEP THE FRONT TO OUR NW. A NEAR SUMMERTIME PATTERN BEGINS SETTING UP WHERE A BERMUDA-LIKE HIGH DEVELOPS OFF THE EAST COAST...WITH RIDGING DEVELOPING INTO THE SE US. OTHERWISE...THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK...WITH A GREATER CHANCE DEVELOPING WHEN THE NEXT COLD FRONT APPROACHES AND MOVES ACROSS THE STATE ON WED. WITH A BERMUDA-LIKE HIGH SETTING UP AND GOOD SW FLOW GRADUALLY DEVELOPING LATE IN THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK...I HAVE RAISED MOS HIGHS AND LOWS SOMEWHAT OVER THE WEEKEND AND INTO EARLY NEXT WEEK. PREV DISCUSSION... /ISSUED 151 PM CDT WED APR 20 2011/ UPDATE... WILL ISSUE UPDATE TO LOWER HIGH TEMPERATURES THIS AFTERNOON IN SOME AREAS. CLOUDS HOLDING IN PRESENTLY...BUT DO EXPECT BREAKS TO DEVELOP AND PERHAPS EVEN PARTLY CLOUDY SKIES IN NW BY LATE THIS AFTERNOON. PREV DISCUSSION... /ISSUED 1229 PM CDT WED APR 20 2011/ UPDATE...FOR AVIATION. AVIATION...18Z TAFS. LOW CONFIDENCE FOR PRECISE CIG/VSBY FCST WITH AREAS OF LOW CLOUDS AND PATCHY -DZ OVER THE REGION. SLOWING COLD FRONT WILL GRADUALLY MOVE SOUTH OF MID TN BY TONIGHT...BUT LAYERS OF MOISTURE WILL LINGER. IT APPEARS BNA WILL BEGIN WITH MVFR...IMPROVING TO VFR AROUND 21Z AS DRIER AIR ARRIVES. CSV WILL BE MAINLY MVFR THROUGH THE TAF PERIOD...WITH SOME IFR POSSIBLE AS PATCHY DRIZZLE OCCURS LATE TODAY...AND MAYBE SOME OVERNIGHT FOG/STRATUS. WIND WILL SHIFT FROM WNW TO LIGHT N TONIGHT...THEN NE NEAR 10 KT THURSDAY. 13 PREV DISCUSSION... /ISSUED 1053 AM CDT WED APR 20 2011/ UPDATE... SURFACE HAND ANALYSIS AT 14Z SHOWED COLD FRONT EXTENDED FROM EASTERN OH AND KY...THROUGH MIDDLE TN AND CONTINUING INTO N MS. THE FRONT PASSED BNA AROUND 14Z OR SHORTLY THEREAFTER. IT WILL CONTINUE TO MOVE SLOWLY E AND S TODAY...WITH THE RUC MODEL FORECASTING THE FRONT TO MOVE INTO N AL AND WELL INTO NC BY EVENING. THE RAIN HAS MOVED E AND S OF THE MID STATE. A LITTLE DRIZZLE HAS DEVELOPED AROUND THE BNA AREA...BUT THIS SHOULD GRADUALLY END BY EARLY AFTERNOON. THE 12Z 850 MB ANALYSIS SHOWED A MOIST AXIS W-E ACROSS MIDDLE TN...BUT WILL SHIFT SLOWLY S WITH THE FRONT AND INTO N MS AND AL BY EVENING. ONLY SLIGHT COLD ADVECTION EXPECTED AT 850 MB THROUGH THE DAY TODAY. SKIES SHOULD CONTINUE CLOUDY ALL DAY IN THE S AND SE...BUT AS LOWER LEVEL MOISTURE DECREASES AS THE DAY PROGRESSES...I EXPECT SOME BREAKS DEVELOPING W AND N THIS AFTERNOON...WITH PARTLY CLOUDY SKIES POSSIBLE IN THE NW LATE. WILL REMOVE MENTION OF MEASURABLE PRECIP FOR TODAY FOR ALL AREAS EXCEPT THE FAR S AND SE SECTIONS...WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THERE. THERE COULD BE SOME PATCHY DRIZZLE FOR PART OF THE AFTN IN THE E AND S CENTRAL PORTIONS. WILL ADJUST HIGH TEMPS DOWN SLIGHTLY...ESPECIALLY FOR PARTS OF CENTRAL AND S DUE TO CLOUD COVER. REST OF FORECAST UNCHANGED. NEW ZONE FORECASTS WILL BE ISSUED SHORTLY. STEIGERWALDT PREV DISCUSSION... /ISSUED 343 AM CDT WED APR 20 2011/ DISCUSSION... ANALYSIS SHOWING COLD FRONT NEAR THE MR RIVER THIS MORNING...WITH BOUNDARY OUT AHEAD NOW ACROSS THE MID-STATE. BAND OF STRONGER STORMS PRODUCING WINDS 50-60KTS ALREADY ALONG THE PLATEAU...BUT STRONG STORMS CONTINUE TO DEVELOP BACK WEST DESPITE AIRMASS STABILIZING SOME BEHIND SQUALL LINE. BETTER JET STRUCTURE MOVING OFF TO THE NORTH AND BETTER INSTABILITY SHIFTING SOUTH WILL TRANSITION SEVERE THREAT TO SOUTH MIDDLE THROUGH EARLY MORNING...THEN FURTHER SOUTH OF THE MID-STATE BY 15-17Z OR SO. CONVECTION LITTLE FURTHER EAST THEN MODELS SHOWING AND OTHER THAN ISO-SCT SHWRS/STORMS EXTREME SOUTH/EAST...WIDESPREAD PCPN GENERALLY ENDING THIS MORNING AS FRONT PASSES AND MOVES INTO GA/AL/MS LATER IN THE DAY. THIS FRONT WILL REMAIN DOWN THERE TONIGHT BUT LAGGING MOISTURE MAY BRING A FEW STORMS TO MAINLY THE SOUTH AS SFC/LL HIGH SETTLES INTO THE TN VALLEY. ML/UL FLOW ZONAL OVER THE REGION THRU THU BUT BOUNDARY TO THE SOUTH GETS CONNECTED UP WITH NEXT PLAINS SYSTEM WHICH EVENTUALLY DRAGS FRONT BACK ACROSS AND NORTH OF THE AREA THU NIGHT. POPS WILL RAMP BACK UP THEN BUT WILL REMAIN ON THE LOWER SIDE TONIGHT/THU. WARM FRONT MOVES FURTHER NORTH ON FRI AS SFC/LL LOWS MOVE INTO THE UPPER MID-WEST...PUTTING THE CWA WELL BACK IN WARM SECTOR AND LOW POP REGIME. ML/UL STEERING FLOW REMAINS GENERALLY PARALLEL TO BOUNDARY THRU THE WEEKEND AND INTO EARLY NEXT WEEK. SERIES OF WEAK WAVES RIDING ALONG IT WILL ALSO HELP KEEP FRONTAL BOUNDARY NORTH/WEST OF THE MID- STATE THRU MON NIGHT. THIS WILL MEAN LIMITED CONVECTION THRU THAT PERIOD...WITH ABOVE NORMAL HIGH TEMPS. THIS FRONT FINALLY LOOKS TO SWEEP THROUGH TUES/TUES NIGHT AS ML/UL TROF GETS INTO THE PICTURE. THIS LOOKS TO BE THE NEXT GOOD CHANCE FOR WIDESPREAD PCPN AFTER WARM FRONT PASSES THU NIGHT. HYDROLOGY... LATEST RAINFALL REPORTS AND RADAR ESTIMATES SHOWING MOST LOCALS IN THE .5 INCH RANGE OR LESS. SOME PLACES ALONG THE PLATEAU IN THE .5 TO 1 INCH RANGE WITH POCKETS TO 1.5. OVERALL..RAINFALL TOTALS SO FAR...AND EXPECTED ADDITIONAL...LOOK TO REMAIN WELL BELOW FLOOD GUIDANCE. FLOOD POTENTIAL LOOKS MARGINAL AND LOCALIZED. 07 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, Apr 20, 9:04 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 904 AM CDT WED APR 20 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-211415- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 904 AM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER FAR SOUTHERN MIDDLE TENNESSEE AND PARTS OF THE PLATEAU...SOUTH OF I 40... THIS AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS MAY BE STRONG OR BRIEFLY SEVERE. LOCALIZED DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS WILL BE POSSIBLE. ANY THUNDERSTORMS WILL DIMINISH AROUND SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A WARM FRONT WILL LIFT THROUGH THE AREA LATE THURSDAY INTO FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED...AND A FEW MAY BR BRIEFLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 13
In the hours before
Local storm report, Apr 20, 12:49 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG ORLINDA 36.60N 86.67W
04/20/2011 ROBERTSON TN NWS STORM SURVEY
STRAIGHT LINE WINDS BLEW DOWN SEVERAL TREES FROM ORLINDA
TO CROSS PLAINS. A LARGE METAL SIGN WAS BLOWN DOWN NEAR
HIGHWAY 52 AND I 65. ESTIMATED WIND SPEEDS WERE 60 TO 70
MPH.
&&
SHERRONThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:03 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Dickson, Hickman, Houston, Humphreys, Lewis and 3 more | 42 min |
| Apr 20, 12:21 AM CDT | Tornado Warning | OHX | Stewart | 24 min |
| Apr 20, 12:44 AM CDT | Tornado Warning | OHX | Montgomery, Stewart | 31 min |
| Apr 20, 12:46 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 4 more | 44 min |
| Apr 20, 12:49 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Giles, Hickman, Lawrence and 7 more | 41 min |
| Apr 20, 1:07 AM CDT | Tornado Warning | OHX | Montgomery, Robertson | 23 min |
| Apr 20, 1:28 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Jackson, Macon, Robertson, Smith, Sumner and 2 more | 47 min |
| Apr 20, 1:30 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Davidson, DeKalb, Giles, Lawrence and 7 more | 45 min |
| Apr 20, 1:32 AM CDT | Tornado Warning | OHX | Macon, Robertson, Sumner | 18 min |
| Apr 20, 2:09 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Cumberland, DeKalb, Fentress, Jackson, Macon and 7 more | 36 min |
| Apr 20, 2:11 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Cumberland, DeKalb, Giles and 8 more | 64 min |
| Apr 20, 3:11 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Cumberland, Fentress, Grundy, Overton, Putnam and 3 more | 49 min |
| Apr 20, 3:56 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Marshall | 34 min |
| Apr 20, 3:57 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 33 min |
| Apr 20, 4:05 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Maury, Wayne | 25 min |
| Apr 20, 4:12 AM CDT | Areal Flood Advisory | OHX | Lawrence, Lewis, Perry, Wayne | 2 hr |
| Apr 20, 5:58 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Maury | 22 min |
| Apr 20, 9:11 AM CDT | River Flood Advisory | OHX | Decatur, Hardin, Perry, Wayne | 6 days |
| Apr 20, 5:32 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 28 min |
| Apr 20, 6:09 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.